Hail, Howard
- When
- July 24, 11:19 AM CST
- Where
- Howard County, 2.04 mi NE of Lime Spgs
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.470, -92.250
There were also strong winds in addition to the hail.
Clusters of severe thunderstorms generated by an approaching cold front affected part of northeast Iowa during the afternoon and early evening of July 24. Reports of hail up to 2 inches in diameter were common from storm spotters, law enforcement officials and the public, with a report of close to softball size hail near Ossian (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Clusters of severe thunderstorms generated by an approaching cold front affected part of northeast Iowa during the afternoon and early evening of July 24. Reports of hail up to 2 inches in diameter were common from storm spotters, law enforcement officials and the public, with a report of close to softball size hail near Ossian (Winneshiek County). In addition, wind gusts between 55 and 65 mph occurred. Crop damage due to the large hail was estimated in the millions of dollars.
Two sets of storms about five hours apart hit Fayette and Winneshiek Counties exceptionally hard with hail damage to buildings and many corn and bean fields stripped clean. In Fayette County, 250,000 acres were impacted with a total loss of 35,000 acres. In Winneshiek County, loss was estimated at 30,000 acres. Total damage costs combined with Fayette and Winneshiek Counties could have reached $169 million. The Farm Service Agency director said both counties were decimated by the storm damage.
In Allamakee County, 7,400 acres were affected with an estimated $1 million in damage.
In Clayton County, 47,000 acres were hit with $10 million in damage.
Howard County had 36,000 acres impacted, with a total loss of 10,000 acres and an estimated damage cost of $11 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:17 AM CST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 317 AM CDT FRI JUL 24 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH SEVERE WEATHER THREAT. 07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE TRANSPORT/ISENTROPIC LIFT. 24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS HAVE TRENDED WITH THEM IN THE NEAR TERM. SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO- SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES. THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16 CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE TODAY. FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF ISOLATED THUNDER. MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES. .LONG TERM...MONDAY THROUGH THURSDAY BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME FRAME. && .AVIATION... THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR KRST AND 00Z FOR KLSE. EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR CEILINGS AT THIS MOMENT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION..........RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1103 AM CDT FRI JUL 24 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1103 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...FROM LATE THIS MORNING THROUGH TONIGHT AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN LATE THIS MORNING AND EARLY THIS AFTERNOON. INITIALLY THE MAIN SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...BUT AS THE INSTABILITY BUILDS AHEAD OF THESE STORMS THERE WILL ALSO BE THE POTENTIAL OF DAMAGING WINDS. A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WIND ALOFT WOULD FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION THROUGH EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1110 AM CDT FRI JUL 24 2009 MNZ088-094>096-241715- FILLMORE-HOUSTON-MOWER-WINONA- 1110 AM CDT FRI JUL 24 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING FILLMORE...HOUSTON... MOWER AND WINONA COUNTIES... AT 1110 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM WHITMAN TO BROOKSIDE CAMPGROUND...MOVING SOUTHEAST AT 30 MPH. TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... BROOKSIDE CAMPGROUND...UTICA...INTERSTATE 90 AND COUNTY 1...WYATTVILLE AND WINONA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HAIL 2 N STEWARTVILLE 43.89N 92.49W
07/24/2009 E0.75 INCH OLMSTED MN PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1128 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HAIL 1 N STEWARTVILLE 43.87N 92.49W
07/24/2009 E1.00 INCH OLMSTED MN PUBLIC
REPORTED AT KWIK TRIP STORE
1124 AM HAIL 4 NW WYKOFF 43.75N 92.32W
07/24/2009 E0.25 INCH FILLMORE MN EMERGENCY MNGR
WINDS OF 15 TO 20 MPH
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1144 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM TSTM WND GST WYKOFF 43.71N 92.27W
07/24/2009 E45 MPH FILLMORE MN EMERGENCY MNGR
1142 AM TSTM WND GST SPRING VALLEY 43.69N 92.39W
07/24/2009 M50 MPH FILLMORE MN EMERGENCY MNGR
MEASURED AT EOC / AMBULANCE GARAGE
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT FRI JUL 24 2009 IAZ009>011-MNZ096-241745- ALLAMAKEE-HOUSTON-HOWARD-WINNESHIEK- 1145 AM CDT FRI JUL 24 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING ALLAMAKEE...HOUSTON... HOWARD AND WINNESHIEK COUNTIES... AT 1142 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM 24 MILES NORTHWEST OF COUNTY V 10 AND 40TH STREET TO 17 MILES NORTHWEST OF COUNTY ROADS 15 AND 4...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... HESPER...YUCATAN...LOCUST...KENDALLVILLE...CHIMNEY ROCK CAMPGROUND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND DMG 2 W CARIMONA 43.67N 92.21W
07/24/2009 FILLMORE MN PUBLIC
3-4 INCH LIMBS DOWN AT MAPLE SPRINGS CAMPGROUND.
1200 PM HEAVY RAIN SPRING VALLEY 43.69N 92.39W
07/24/2009 M1.10 INCH FILLMORE MN EMERGENCY MNGR
&&
SHEAThe La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 17:21 UTC.
49 hail, 8 thunderstorm wind. Local standard time, as filed.
There were also strong winds in addition to the hail.
Trees were down all of over town and there were power outages. A woman was reportedly injured when a tree may have fallen on her in a park. Heavy rain and street flooding was also reported.
Dime size hail combined with strong winds damaged corn fields.
Hail was accompanied with wind gusts of 40 to 50 mph, which damaged crops.
Hail the size of dimes occurred with strong winds.
Most of the hail was penny-sized, with very strong winds.
A mobile home was pushed off its foundation, but the home did not roll over and no injuries were reported.
Hail was 8 to 9 inches deep in places and crops were shredded.
Three inch diameter branches were also knocked down.
Hail the size of golf balls was reported along Highway 52.
Trees were snapped, which were 12 to 18 inches in diameter.
Hail lasted approximately 10 minutes and broke windows and damaged siding.
Golf ball size hail was reported on a family farm along the county line.
Strong winds also occurred with the hail.
Windows were broken in a house. Hail size was estimated.
Hail stripped plants and covered the ground.
Hail was reported to have covered the ground.
Ash trees nearly 2 feet in diameter were blown down. One landed on a chicken house.
Hail did not last long.
Strong winds were also reported.
Wind gusts were measured at 40 mph in town. Hail broke windows in town and caused considerable damage to crops. Rainfall totaled 0.47 inches.
Tree limbs were also reported down.
This was the second round of one inch hail this afternoon.
Strong winds were also reported in Harpers Ferry.
Numerous trees were reported down.
Some street flooding was reported as well.
This was the second round of large hail today.
Large hail occurred along Highway W42 going into Fayette County.
This was the second round of large hail to fall in five hours, damaging many of the same fields and properties.
Very heavy rain also occurred.
Large hail was reported along Highway 150.
A one foot diameter tree was knocked down. There was flooding on First Avenue as well.
This report was relayed from KWWL television station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 180008, 175097, 175100, 180010, 180011, 180012, 175104, 175105, 175122, 188809, 175108, 175118, 175119, 188815, 175110, 175112, 175113, 175116, 180013, 175130, 175133, 175126, 175128, 175129, 188818, 180014, 175135, 175134, 175139, 175137, 175136, 180015, 180018, 175147, 175240, 175148, 180016, 175151, 180017, 175149, and more.